Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Nashville, TN

August 28, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 1:22 PM CDT for 5 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 1:22 PM CDT (18:22 UTC)
Expired
Aug 28, 2020, 2:00 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Rutherford County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 7 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 10:31 AM CDTTornado WatchSPC5 hr
Aug 28, 1:04 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS54 KOHX 281822
SVROHX
TNC037-149-165-187-189-281900-
/O.NEW.KOHX.SV.W.0161.200828T1822Z-200828T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
122 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davidson County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Southeastern Sumner County in Middle Tennessee...
  Northeastern Williamson County in Middle Tennessee...
  Western Wilson County in Middle Tennessee...

* Until 200 PM CDT.

* At 122 PM CDT, severe thunderstorms were located along a line
  extending from near Madison to near Nolensville, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin, Lebanon, Hendersonville, Smyrna, Brentwood, La Vergne,
  Mount Juliet, Nolensville, Lakewood, Hermitage, Rural Hill,
  Antioch, Belinda City, Old Hickory, Berry Hill, Green Hill, Bledsoe
  Creek State Park, Triune, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 211 and 237.
 Interstate 24 between mile markers 49 and 70.
 Interstate 840 between mile markers 37 and 40, and between mile
markers 60 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch also remains in effect until 700 PM CDT for Middle 
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8632 3604 8631 3581 8674 3622 8677
TIME...MOT...LOC 1822Z 228DEG 35KT 3620 8671 3590 8669 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
853 
WWUS54 KOHX 281838
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
138 PM CDT Fri Aug 28 2020

TNC187-281848-
/O.CAN.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/
Williamson TN-
138 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee. A Tornado Watch also remains in effect until 700 PM CDT
for Middle Tennessee.

LAT...LON 3651 8632 3604 8631 3588 8661 3630 8664
TIME...MOT...LOC 1838Z 237DEG 32KT 3627 8657 3595 8653 

$$

TNC037-149-165-189-281900-
/O.CON.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/
Davidson TN-Rutherford TN-Sumner TN-Wilson TN-
138 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN RUTHERFORD...SOUTHEASTERN
SUMNER AND WESTERN WILSON COUNTIES...

At 138 PM CDT, severe thunderstorms were located along a line
extending from near Hendersonville to Smyrna, moving northeast at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Smyrna, La Vergne, Mount Juliet,
Lakewood, Hermitage, Rural Hill, Belinda City, Green Hill, Bledsoe
Creek State Park, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 219 and 237.
 Interstate 24 between mile markers 63 and 70.
 Interstate 840 between mile markers 60 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch also remains in effect until 700 PM CDT for Middle 
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8632 3604 8631 3588 8661 3630 8664
TIME...MOT...LOC 1838Z 237DEG 32KT 3627 8657 3595 8653 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
258 
WWUS54 KOHX 281851
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
151 PM CDT Fri Aug 28 2020

TNC037-281900-
/O.CAN.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/
Davidson TN-
151 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3651 8632 3604 8631 3594 8649 3637 8654
TIME...MOT...LOC 1850Z 228DEG 35KT 3634 8647 3602 8643 

$$

TNC149-165-189-281900-
/O.CON.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/
Rutherford TN-Sumner TN-Wilson TN-
151 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTH CENTRAL RUTHERFORD...SOUTHEASTERN SUMNER AND WESTERN WILSON
COUNTIES...

At 150 PM CDT, severe thunderstorms were located along a line
extending from near Gallatin to near Walterhill, moving northeast at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Smyrna, La Vergne, Mount Juliet,
Belinda City, Rural Hill, Bledsoe Creek State Park and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 226 and 237.
 Interstate 840 between mile markers 60 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8632 3604 8631 3594 8649 3637 8654
TIME...MOT...LOC 1850Z 228DEG 35KT 3634 8647 3602 8643 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:35 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 28, 12:35 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1235 PM CDT Fri Aug 28 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tornado watch now in effect for the western half of the area
through 4 pm as the remnants of Laura works its way east. The
tornado threat will not come to an end at that point as a
favorable tornadic environment will spread eastward. Instability
and low level shear are slowly increasing in the west, and a
favorable environment for low topped supercells with the potential
for quick spin up tornadoes is increasing. 12Z model runs are
starting to come in, and suggest slightly lower QPF over the area
today. However, with a tropical system, PWAT values in addition to
a high freezing level/deep warm cloud depth support showers and
storms producing very heavy rainfall in a short duration. The
threat for flooding even outside of the flash flood watch will be
possible, especially for areas that receive stronger cells and/or
training of multiple rounds of heavy rain. Strong to severe
storms, in addition to the tornado threat, will also be able to
produce some damaging wind gusts as well. Outside of
thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be
possible today, calming down a bit overnight tonight. Updated the
short term forecast to line up with latest guidance and forecast
thinking.

&&

.AVIATION...
18Z TAF DISCUSSION.

As of 17:30Z the center of the remnants of Laura was at the toe
of the MO boot...and moving into TN/KY. This means the outer bands
are in middle TN. MVFR/VFR conditions will continue to degrade
through the day and into the evening. There is a chance for severe
weather across the whole area including brief spin ups. Winds
will be southerly and gusting to 25KTs and then shift more
westerly overnight. Even as the rain comes to an end west to east
low clouds and IFR/LIFR conditions will occur overnight. CIGs will
gradually raise after 14Z once again west to east.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 28, 11:24 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020

TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...

At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 149 and 174.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
      3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764

Hawblitzel
Special weather statement, Aug 28, 11:52 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
1152 AM CDT Fri Aug 28 2020

TNZ058-060-093>095-281730-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
1152 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hohenwald to near
Collinwood. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge
and Henryville.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766
TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765

Hawblitzel
Special weather statement, Aug 28, 12:24 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1224 PM CDT Fri Aug 28 2020

TNZ094-095-281815-
Lawrence TN-Giles TN-
1224 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WEST CENTRAL GILES
COUNTIES UNTIL 115 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loretto, or 11 miles southwest of Lawrenceburg, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Summertown, St. Joseph, Ethridge,
Leoma and Westpoint.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3516 8758 3519 8758 3545 8731 3544 8727
      3523 8697 3500 8743
TIME...MOT...LOC 1724Z 236DEG 30KT 3512 8746

Hawblitzel
Special weather statement, Aug 28, 1:11 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CDT Fri Aug 28 2020

TNZ007-008-027-028-281900-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
111 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...SUMNER...
NORTHWESTERN WILSON AND EASTERN ROBERTSON COUNTIES UNTIL 200 PM
CDT...

At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greenbrier to near Madison. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gallatin, Springfield, Madison, Hendersonville, Goodlettsville, White
House, Millersville, Greenbrier, Lakewood, Westmoreland, Ridgetop,
Cross Plains, Portland, Old Hickory, Orlinda, Mitchellville,
Bethpage, Oak Grove, Bledsoe Creek State Park and Cottontown.

This includes Interstate 65 between mile markers 91 and 120.

A Tornado Watch also remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3664 8626 3640 8628 3618 8671 3644 8689
      3665 8668 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 1811Z 225DEG 34KT 3642 8682 3622 8670

Shamburger
Local storm report, Aug 28, 1:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     5 SW GOODLETTSVILLE     36.27N  86.78W
08/28/2020                   DAVIDSON           TN   PUBLIC

            TREES DOWN

&&

EVENT NUMBER OHX2000499

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson28 min
Aug 28, 12:14 PM CDTTornado WarningOHXCheatham, Dickson, Hickman, Williamson17 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:33 PM CDTSevere Thunderstorm WarningOHXMaury27 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 5:45 PM CDTTornado WarningOHXWarren15 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min
Aug 28, 6:54 PM CDTTornado WarningOHXCumberland, Overton, Putnam, White16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.